Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Albuquerque, NM

May 28, 2001Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2001, 11:20 PM MDT for Roosevelt County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2001, 11:20 PM MDT (05:20 UTC)
Expired
May 29, 2001, 12:15 AM MDT
In force
55 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Roosevelt County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 290520
SVRABQ
NMC041-290615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1120 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1215 AM MDT

* AT 1109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MILNESAND...OR ABOUT 43
  MILES SOUTH OF PORTALES...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF PEP AT 1135 PM MDT
  5 MILES NORTHWEST OF CAUSEY AT 1150 PM MDT
  6 MILES SOUTHEAST OF ARCH AT 1205 AM MDT8

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3363 10354 3353 10336 3410 10288 3426 10308

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:15 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 28, 9:15 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
915 PM MDT MON MAY 28 2001

ADJUSTED FORECASTS TO ACCOUNT FOR SHORT TERM TRENDS. TORNADO WATCH
312 SHOULD EXPIRE BY 1000 PM MDT...AS SEVERE STORMS HAVE MOVED
NORTH OF THE FORECAST AREA.

WILL MAINTAIN SOME CHANCE OF THUNDERSTORMS ACROSS THE EASTERN ZONES
AS LATEST RUC2 OUTPUT SHOW ENOUGH INSTABILITY AND MOISTURE FOR
ADDITIONAL DEVELOPMENT. STORMS NOW FIRING OVER EDDY AND EASTERN OTERO
COUNTIES MAY MOVE INTO CHAVES COUNTY LATER ON. WHETHER THE SHORTWAVE
TROUGH APPROACHING FROM THE SOUTHWEST CAN PROVIDE ENOUGH LIFT TO
INITIATE NEW THUNDERSTORMS ACROSS THE EASTCENTRAL AND
NORTHEAST PLAINS...ONLY TIME WILL TELL. 38

.ABQ...TORNADO WATCH 312 NMZ005>007-013 TILL 1000 PM MDT.

In the hours before

Special weather statement, May 28, 9:45 PM MDT, 1 hour 35 minutes before
NMZ004>007-011>013-290400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
945 PM MDT MON MAY 28 2001

TORNADO WATCH 312 THAT WAS IN EFFECT FOR PORTIONS OF NORTHEAST AND
NORTHCENTRAL NEW MEXICO HAS BEEN CANCELLED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:09 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Santa Fe51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.